MAUDE Adverse Event Report: LAKE REGION MEDICAL LIMITED PHOENIX GUIDEWIRE

LAKE REGION MEDICAL LIMITED PHOENIX GUIDEWIRE
Model Number OFG2524LF
Medical Device Problem Codes Fracture (1260); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device history records for the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.
 
Event or Problem Description
It was reported that the phoenix light support guidewire was used in a peripheral therapeutic procedure in the mid and distal right anterior tibial artery.A phoenix catheter was loaded over the guidewire and atherectomy started from the mid to the distal part of the lesion with no issues.After the atherectomy, the catheter was taken out to insert a non-philips balloon for post dilatation.After dilatation, the physician wanted to use the non-philips balloon for angiography; therefore, removed the guidewire with no resistance encountered.However, during x-ray it was observed that the distal portion of the guidewire remained in the patient.Visual inspection of the guidewire confirmed the distal portion was missing.The 5 fr sheath was exchange to a 6 fr sheath to use a snare, and the separated portion was successfully removed.No embolization occurred, the patient is fine.
 
Event or Problem Description
 
Additional Manufacturer Narrative
As reported: ''we have received a complaint on phoenix light support guidewire: (b)(6), lot 6996977 where part of the distal wire broke off in patient's right tibialis anterior.'' from the complaint description it was also noted that after the dilatation the doctor wants to use the passeo for a distal angiography and took out the guide wire.No resistance encountered.After this x- ray showed a part of the distal guidewire at exactly the place where the passeo catheter ended.Guide wire was examined and the very distal part seemed lost.With a snare the part of guide wire has been recovered.Patient is fine.No embolization occurred.'' the sample was returned, placed in a double zip-lock type bag marked biohazard.The sample was then placed into 2 boxes which were protected with foam.The guidewire returned coiled in a circular shape, with the tip of the coil enclosed in a separate bag.A visual and tactile examination of the returned guide wire was completed, and the following features were observed.The returned guidewire was sheared on the distal end approximately 2.5cm from the distal weld.The distal portion was returned in a separate bag with the coil stretched and the core was not visible.The proximal joint was intact, and the coil was broke behind the joint.Customer permission was granted to disassemble the returned guidewire.It was noted the core was fractured approximately 1.4cm from the distal weld.A microscopic examination of the guidewire distal weld did not reveal any anomalies.The distal joint was intact.No other damage was noted on the returned guidewire.The sample was sent for eternal analysis.The fracture was characterized by sme at the integer salem met lab under metallographic test report.The sme analysis of this fracture reveals the following primary features.The wire material is nitinol.The wire on the proximal side of the fracture is not bent or kinked.The fracture face is somewhat v shaped.The fracture face is mostly dimpled which generally indicates a ductile (not brittle) fracture.Secondary transverse cracks are present on the od surface near the fracture.Presumably, a set of these cracks formed as the initial stage of the fracture process, and then breakage occurred as these linked together.There is an outside chance that these were pre-existing, but i cannot really think of a viable mechanism to form them.For the secondary cracks to develop, there had to be a tensile force applied to the outer surface of the wire (which could be produced by tension or bending).There is no evidence of a torsional component of fracture.There is one particle sitting on the fracture surface which shows high c, o, si along with traces of mg, na, k, cl, s, and al.I do not think this contributed to the fracture, because it looks like it is just a particle sitting on the surface.I suspect this is just [?]dust'.There is also a particle on the side of the wire near the fracture which shows elevated c, o and na, mg, cl, al, and si.This also appears to be sitting on the surface, so i do not think it contributed to the fracture.No pre-existing mechanical damage is evident.This is a bending overload fracture and that the kink is on the distal side of the fracture - which we do not have.In some respects, this resembles a tensile fracture, but the almost complete lack of necking tends to eliminate that.The material does not appear to be compromised, the fracture is ductile, and there are no obvious pre-existing detrimental features (unless the secondary cracks were possibly pre-existing).A review of the device history records for the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided by the supporting documentation, "inexperienced user", "operational context", "improper handling", "excessive force used", [?]'device forced against resistance", "unanticipated user error", "device used at sub optimal indications", "device forced against resistance" and/or "material fatigue" appears to have impacted on the event as reported.The sample was returned, placed in a double zip-lock type bag marked biohazard.The sample was then placed into 2 boxes which were protected with foam.The guidewire returned coiled in a circular shape, with the tip of the coil enclosed in a separate bag.A visual and tactile examination of the returned guide wire was completed, and the following features were observed.· the returned guidewire was sheared on the distal end approximately 2.5cm from the distal weld.The distal portion was returned in a separate bag with the coil stretched and the core was not visible.The proximal joint was intact, and the coil was broke behind the joint.· customer permission was granted to disassemble the returned guidewire.It was noted the core was fractured approximately 1.4cm from the distal weld.A microscopic examination of the guidewire distal weld did not reveal any anomalies.The distal joint was intact.· no other damage was noted on the returned guidewire.A dimensional check was performed to ensure critical guidewire dimensions are within specification per vol#003g guidewire drawing.The following dimensions were observed: · outer diameter guidewire - pass - 0.0130" (specification: min: 0.0126'' - max:0.0134") · overall length of the guidewire could be measured from the core drawing.Length of core from the proximal end to the fracture point measured 299.6cm.Length of the remainder of core left from the distal weld to the fracture point measured 1.4cm.(specification: 300 +/- 1cm).· overall diameter of the proximal joint - pass - 0.01345" (specification: max: 0.0142") a dimensional check was performed to ensure critical core dimensions are within specification per vol#003r core drawing.The following dimensions were observed: · outer diameter core body - pass - 0.0130" (specification: min: 0.0126'' - max:0.0134") · outer diameter core tip - pass - 0.00345" (specification: min: 0.0031" - max: 0.0039") the fracture was characterized by sme at the integer salem met lab under metallographic test report.The sme analysis of this fracture reveals the following primary features: 1.The wire material is nitinol.2.The wire on the proximal side of the fracture is not bent or kinked.3.The fracture face is somewhat v shaped.4.The fracture face is mostly dimpled which generally indicates a ductile (not brittle) fracture.5.Secondary transverse cracks are present on the od surface near the fracture.Presumably, a set of these cracks formed as the initial stage of the fracture process, and then breakage occurred as these linked together.There is an outside chance that these were pre-existing, but i cannot really think of a viable mechanism to form them.6.For the secondary cracks to develop, there had to be a tensile force applied to the outer surface of the wire (which could be produced by tension or bending).7.There is no evidence of a torsional component of fracture.8.There is one particle sitting on the fracture surface which shows high c, o, si along with traces of mg, na, k, cl, s, and al.I do not think this contributed to the fracture, because it looks like it is just a particle sitting on the surface.I suspect this is just [?]dust'.9.There is also a particle on the side of the wire near the fracture which shows elevated c, o and na, mg, cl, al, and si.This also appears to be sitting on the surface, so i do not think it contributed to the fracture.10.No pre-existing mechanical damage is evident.This is a bending overload fracture and that the kink is on the distal side of the fracture - which we do not have.In some respects, this resembles a tensile fracture, but the almost complete lack of necking tends to eliminate that.The material does not appear to be compromised, the fracture is ductile, and there are no obvious pre-existing detrimental features (unless the secondary cracks were possibly pre-existing).
 
Additional Manufacturer Narrative
As reported: ''we have received a complaint on phoenix light support guidewire: pg14300xf, lot 6996977 where part of the distal wire broke off in patient's right tibialis anterior.'' from the complaint description it was also noted that after the dilatation the doctor wants to use the passeo for a distal angiography and took out the guide wire.No resistance encountered.After this x- ray showed a part of the distal guidewire at exactly the place where the passeo catheter ended.Guide wire was examined and the very distal part seemed lost.With a snare the part of guide wire has been recovered.Patient is fine.No embolization occurred.'' the sample was returned, placed in a double zip-lock type bag marked biohazard.The sample was then placed into 2 boxes which were protected with foam.The guidewire returned coiled in a circular shape, with the tip of the coil enclosed in a separate bag.A visual and tactile examination of the returned guide wire was completed, and the following features were observed.The returned guidewire was sheared on the distal end approximately 2.5cm from the distal weld.The distal portion was returned in a separate bag with the coil stretched and the core was not visible.The proximal joint was intact, and the coil was broke behind the joint.Customer permission was granted to disassemble the returned guidewire.It was noted the core was fractured approximately 1.4cm from the distal weld.A microscopic examination of the guidewire distal weld did not reveal any anomalies.The distal joint was intact.No other damage was noted on the returned guidewire.The sample was sent for eternal analysis.The fracture was characterized by sme at the integer salem met lab under metallographic test report.The sme analysis of this fracture reveals the following primary features.The wire material is nitinol.The wire on the proximal side of the fracture is not bent or kinked.The fracture face is somewhat v shaped.The fracture face is mostly dimpled which generally indicates a ductile (not brittle) fracture.Secondary transverse cracks are present on the od surface near the fracture.Presumably, a set of these cracks formed as the initial stage of the fracture process, and then breakage occurred as these linked together.There is an outside chance that these were pre-existing, but i cannot really think of a viable mechanism to form them.For the secondary cracks to develop, there had to be a tensile force applied to the outer surface of the wire (which could be produced by tension or bending).There is no evidence of a torsional component of fracture.There is one particle sitting on the fracture surface which shows high c, o, si along with traces of mg, na, k, cl, s, and al.I do not think this contributed to the fracture, because it looks like it is just a particle sitting on the surface.I suspect this is just [?]dust'.There is also a particle on the side of the wire near the fracture which shows elevated c, o and na, mg, cl, al, and si.This also appears to be sitting on the surface, so i do not think it contributed to the fracture.No pre-existing mechanical damage is evident.This is a bending overload fracture and that the kink is on the distal side of the fracture - which we do not have.In some respects, this resembles a tensile fracture, but the almost complete lack of necking tends to eliminate that.The material does not appear to be compromised, the fracture is ductile, and there are no obvious pre-existing detrimental features (unless the secondary cracks were possibly pre-existing).A review of the device history records for the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided by the supporting documentation, "inexperienced user", "operational context", "improper handling", "excessive force used", [?]'device forced against resistance", "unanticipated user error", "device used at sub optimal indications", "device forced against resistance" and/or "material fatigue" appears to have impacted on the event as reported.The sample was returned, placed in a double zip-lock type bag marked biohazard.The sample was then placed into 2 boxes which were protected with foam.The guidewire returned coiled in a circular shape, with the tip of the coil enclosed in a separate bag.A visual and tactile examination of the returned guide wire was completed, and the following features were observed.· the returned guidewire was sheared on the distal end approximately 2.5cm from the distal weld.The distal portion was returned in a separate bag with the coil stretched and the core was not visible.The proximal joint was intact, and the coil was broke behind the joint.· customer permission was granted to disassemble the returned guidewire.It was noted the core was fractured approximately 1.4cm from the distal weld.A microscopic examination of the guidewire distal weld did not reveal any anomalies.The distal joint was intact.· no other damage was noted on the returned guidewire.A dimensional check was performed to ensure critical guidewire dimensions are within specification per vol#003g guidewire drawing.The following dimensions were observed: · outer diameter guidewire - pass - 0.0130" (specification: min: 0.0126'' - max:0.0134") · overall length of the guidewire could be measured from the core drawing.Length of core from the proximal end to the fracture point measured 299.6cm.Length of the remainder of core left from the distal weld to the fracture point measured 1.4cm.(specification: 300 +/- 1cm).· overall diameter of the proximal joint - pass - 0.01345" (specification: max: 0.0142") a dimensional check was performed to ensure critical core dimensions are within specification per vol#003r core drawing.The following dimensions were observed: · outer diameter core body - pass - 0.0130" (specification: min: 0.0126'' - max:0.0134") · outer diameter core tip - pass - 0.00345" (specification: min: 0.0031" - max: 0.0039") the fracture was characterized by sme at the integer salem met lab under metallographic test report.The sme analysis of this fracture reveals the following primary features: 1.The wire material is nitinol.2.The wire on the proximal side of the fracture is not bent or kinked.3.The fracture face is somewhat v shaped.4.The fracture face is mostly dimpled which generally indicates a ductile (not brittle) fracture.5.Secondary transverse cracks are present on the od surface near the fracture.Presumably, a set of these cracks formed as the initial stage of the fracture process, and then breakage occurred as these linked together.There is an outside chance that these were pre-existing, but i cannot really think of a viable mechanism to form them.6.For the secondary cracks to develop, there had to be a tensile force applied to the outer surface of the wire (which could be produced by tension or bending).7.There is no evidence of a torsional component of fracture.8.There is one particle sitting on the fracture surface which shows high c, o, si along with traces of mg, na, k, cl, s, and al.I do not think this contributed to the fracture, because it looks like it is just a particle sitting on the surface.I suspect this is just [?]dust'.9.There is also a particle on the side of the wire near the fracture which shows elevated c, o and na, mg, cl, al, and si.This also appears to be sitting on the surface, so i do not think it contributed to the fracture.10.No pre-existing mechanical damage is evident.This is a bending overload fracture and that the kink is on the distal side of the fracture - which we do not have.In some respects, this resembles a tensile fracture, but the almost complete lack of necking tends to eliminate that.The material does not appear to be compromised, the fracture is ductile, and there are no obvious pre-existing detrimental features (unless the secondary cracks were possibly pre-existing).
 
Event or Problem Description

Brand Name
PHOENIX GUIDEWIRE
Common Device Name
GUIDEWIRE
Manufacturer (Section D)
LAKE REGION MEDICAL LIMITED
butlersland
new ross
co. wexford, ireland Y34 K 825
EI  Y34 K825
Manufacturer (Section G)
LAKE REGION MEDICAL LIMITED
butlersland
new ross
co. wexford, ireland Y34 K 825
EI   Y34 K825
Manufacturer Contact
glenn phelan
butlersland
new ross
co. wexford, Y34 K-825
EI   Y34 K825
MDR Report Key17048762
Report Number9681477-2023-00003
Device Sequence Number20592887
Product Code DQX
UDI-Device Identifier10845225002760
UDI-Public(01)10845225002760(17)250516(10)6996977
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K080144
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/16/2025
Device Model NumberOFG2524LF
Device Catalogue NumberOFG2524LF
Device Lot Number6996977
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/26/2023
Supplement Date Received by Manufacturer10/09/2023
11/15/2023
Initial Report FDA Received Date06/02/2023
Supplement Report FDA Received Date10/18/2023
11/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6 FR MERIT MEDICAL USED FOR SNARE; 6FR MERIT MEDICAL USED FOR SNARE; BIOTRONIK PASSEO BALLOON; BIOTRONIK PASSEO BALLOON; PHOENIX CATHETER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR
Patient SexMale
Patient RaceWhite